NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 17, 3:29 AM MST, 11 hours 31 minutes earlier.
Area forecast discussion, Jul 17, 3:29 AM MST, 11 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
429 AM MDT Sun Jul 17 2022
.SYNOPSIS...Hot conditions expected today along with another
round of mainly late day showers and thunderstorms. Similar
conditions are in store through Tuesday, with gusty winds and
locally heavy rainfall for the strongest storms. Somewhat drier
air will build into the region for the middle and latter half of
the week, although enough moisture will remain for isolated
showers and storms. Temperatures will remain above normal through
the week.
&&
.SHORT TERM (Through 12Z/6AM Tuesday)...Isolated showers with an
occasional rumble of thunder have developed over extreme southern
Utah early this morning on the leading edge of low to mid level
theta-e advection, with a bit of upslope enhancement noted thanks
to SE boundary layer flow here. The evolution of this activity
through the morning hours is somewhat uncertain and is rather
poorly modeled. Given little change in forcing expected through
the morning, have maintained some low-end precipitation chances
here. Meanwhile, a Four Corners ridge will remain in place through
the period while a strong area of low pressure currently residing
near Seattle moves eastward along the US/Canadian border through
Monday. This will foster burgeoning mid-level southwesterly flow
across the area through Monday. A reservoir of moist area with
PWATs exceeding 1" resides over southern NV, eastern portions of
AZ and extreme southern CA, and this moist air will be advected
north and eastward through Monday within the increasing SW flow.
The northward moisture transport today will support northward-
expanding shower and thunderstorm activity, especially along/south
of I-80 and along/west of the southern and central mountains.
CAMs suggest convective activity will initiate over SW Utah and
eastern NV early this afternoon and gradually spread north and
east through the afternoon, reaching the I-80 corridor by early
evening. With PWATs steadily increasing through the day,
convection will become increasingly capable of producing locally
heavy rain. Across the west deserts, the boundary layer will be
initially relatively dry with model soundings suggesting mixing up
to near 500mb. Thus, microbursts and gusty/erratic thunderstorm
outflow winds will be found. Shower/thunderstorm activity will
continue through much of the evening hours before gradually
winding down by late evening, although CAMs maintain at least some
shower and thunderstorm activity through tonight.
With 700mb temperatures rising to near/around 20C this afternoon,
hot temperatures will translate to the surface, with record or
near record high temperatures forecast today. The previous record
of 103F at SLC is in jeopardy, as this aligns with the 25th
percentile of the MaxT distribution today, or said another way,
there's about a 75% chance of this temperature being reached
today. Many northern valleys will experience highs around 100F to
the lower 100s. Not to be outdone, lower elevation southern and
eastern valleys will see highs surge above 100F as well. As such,
inherited heat headlines will remain in place.
As the above-mentioned area of low pressure moves eastward along
the US/Canadian border Monday, it will flatten the northern
periphery of the ridge and force a transition to westerly flow
across northern UT and SW Wyoming. This will force the axis of
deepest moisture over the area to tilt eastward. CAMs are in good
agreement in their respective depictions of widespread
shower/thunderstorm initiation over high terrain areas of central
and southern Utah northeast into the Uintas. With modest bulk
shear in place, at least some activity should have some staying
power as it migrates off of terrain. Training cells will have the
potential to produce locally heavy rainfall, and the HREF max QPF
suggests a reasonable worst-case scenario approaching 1" in
isolated spots. Thus, flash-flooding will be a possibility,
especially over recent burn scars across central Utah as well as
normally dry washes, near steep terrain and across slot canyons. A
Flash Flood Watch may need to be considered. In addition to
locally heavy rainfall, microbursts/gusty outflow winds will once
again be an accompanying threat to any organized or quasi-
organized convection.
Temperatures will fall modestly (around 5F or so) on Monday
across the forecast area, in response to increased moisture across
southern/central areas and due to the flattening of the ridge
across the north, but will still remain above seasonal normals for
mid-July.
.LONG TERM (After 12Z/6AM Tuesday)...Deterministic and ensemble
solutions are in reasonable agreement through the long term. The
above-mentioned Four Corners ridge will retrograde westward over
Arizona by mid-week, significantly reducing the efficiency of
moisture advection from the typical Monsoon sources. Thus, from
mid to late week, deep-layer moisture is progged to gradually
decrease. However, enough low-level moisture is expected to remain
in place to provide daily shower and thunderstorm chances,
especially across high terrain areas, as most ensemble members do
generate at least some QPF across these areas through the mid to
late week period.
By late week and especially as we get into next weekend, ensembles
remain in fairly good agreement, with good representation of
another trough depicted to propagate eastward across Idaho in the
Friday/Saturday timeframe. This trough is expected to cause the
ridge to shift back towards the Four Corners and Southern Plains,
opening the door to another surge of monsoonal moisture. Indeed, a
swath of increasing PWATs is depicted on the EC and GEFS ensemble
means. Thus, an increase in shower/thunderstorm activity appears
to be in the offing by Friday into next weekend across the area.
The above-mentioned trough and its associated jet streak may
provide an opportunity for some large-scale lift as well,
suggesting a potential for an active period in the Friday to next
weekend timeframe.
Temperatures through the period are expected to remain generally
5F-10F above climatological normals through the period.
&&
.AVIATION...KSLC...Light winds this morning may become variable at
times as drainage flow weakens but the surface remains stable. A
southerly flow will resume after sunrise and increase through the
day. Isolated convection is possible after 23Z, and is most likely
between 00Z and 03Z. Flow may shift more west-southwesterly for a
few hours in advance of the storms, though generally south winds
will prevail throughout the TAF period outside of brief outflow
driven northerlies.
.REST OF UTAH AND SOUTHWEST WYOMING...Dissipating convection remains
along the far southern portion of Utah this morning. Isolated storms
will once again kick off in the afternoon and trend towards
scattered in the early evening, with southwestern Utah seeing the
greatest coverage, especially along the I-15 corridor. Storms are
likely to produce gusty and erratic winds as well as locally heavy
rainfall. Potential for strong downburst winds increases for areas
north of CDC where surface dewpoints will be substantially lower.
Most convection is expected to end just after sunset.
&&
.FIRE WEATHER...A Four Corners ridge will remain in place through the
early portion of the week while a strong area of low pressure slides
east across the US/Canadian border Monday. This arrangement will
promote increased southwesterly flow across the region into early
week. As a result, moisture will ooze northward beginning today,
especially across western Utah. The axis of highest moisture will
shift eastward on Monday, allowing a more moist airmass to overspread
most of the state. Associated shower and thunderstorm activity will
be on the increase today, especially over the western 2/3rds of the
state. Locally heavy rainfall, gusty, erratic winds along with
frequent lightning will accompany the stronger storms. Activity will
gradually wind down Sunday night, although a couple of remnant
showers and isolated storms may linger. Storms will be generally wet
with a few drier storms mixed in, especially on the northern and
eastern periphery across northern and central Utah, where moisture
quality won't be initially as high. The axis of higher moisture will
shift a bit east on Monday, focusing the greatest shower and
thunderstorm coverage a bit east, with activity becoming focused
across higher terrain areas of southern and central Utah northeast
towards the Uintas and adjacent valleys. Once again, locally heavy
rainfall, gusty, erratic winds and frequent lightning will be the
primary threats.
Hot conditions are expected for today across the state, with the
greatest temperature departures forecast across northern Utah, where
record or near record high temperatures are forecast.
The earlier mentioned low pressure system will flatten the northern
edge of the ridge across northern Utah on Monday, causing a period of
breezy conditions near the UT/ID border. Near critical fire weather
conditions will be possible here due to the combination of gusty
winds and minimum relative humidity values approaching 15%.
The center of the Four Corners ridge is forecast to migrate to
Arizona by the middle of the week, forcing the highest moisture to
shift west of the area. Until then, similar coverage of showers and
thunderstorms are forecast Tuesday, although coverage will begin to
shrink as drier air begins to work into the area. This drier trend is
forecast to continue into the middle and end of next week. However,
enough low-level moisture will likely remain to support at least
isolated shower and thunderstorm chances through the week, especially
over higher terrain areas. Another trough is forecast to slide
across Idaho late in the week, causing some locally breezy conditions
to close out the workweek, especially across northern Utah. An
increase in shower and thunderstorm activity also appears
increasingly likely Friday through next weekend as well.
Temperatures will generally remain slightly above average through the
period, with the hottest day expected to be today.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from noon today to 8 PM MDT this evening
for UTZ101>106-123-131.
Heat Advisory from noon today to 8 PM MDT this evening for
UTZ107-121-128-130.
WY...None.
&&
ADeSmet/Wessler
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpSpecial weather statement, Jul 17, 2:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
347 PM MDT Sun Jul 17 2022
UTZ101-115-172230-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
347 PM MDT Sun Jul 17 2022
...Strong thunderstorms will impact portions of north central
Millard...central Juab...south central Box Elder and Tooele Counties
through 430 PM MDT...
At 346 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Wendover to 11 miles south of
Fish Springs Wildlife Refuge. Movement was east at 35 mph. A wind
gust to 50 mph has been reported with this line.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dugway English Village, Dugway Proving Ground Test Range, Fish
Springs Wildlife Refuge, Utah Test and Training Range South, Delle,
Knolls, Utah Test and Training Range North, Skull Valley, Clive,
Callao, Bonneville Salt Flats and Little Sahara State Park.
This includes Interstate 80 in Utah between mile markers 3 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4122 11292 3952 11239 3961 11364 4091 11404
TIME...MOT...LOC 2146Z 252DEG 48KT 4080 11378 3970 11344
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CRK